Jump to content




Photo
- - - - -

Can I cut Depakote ER in half?


  • Please log in to reply
7 replies to this topic

#1 Tenebrae

Tenebrae

    misanthropist tree hugger

  • Member
  • Pip
  • 572 posts

Posted 07 March 2007 - 05:53 AM

i can't feel anything anymore ... and my brain is in a fog. i know it's working to keep me from the whole dysphoric hypomania thing, but i HATE the way i am now. the rx is too damn $$ to dump, and i don't want to stop completely, but damn, a smaller dose maybe?

Edited by Tenebrae, 07 March 2007 - 05:54 AM.

Vlad Tepes made some good points.
L'enfer, c'est les autres.

dx: all fucked up NOS


#2 LunaRufina

LunaRufina

    Briefly entertaining the possible outcomes of awkward moments...

  • Inmate Emeritus
  • Pip
  • 4374 posts

Posted 07 March 2007 - 10:10 AM

Maybe you could finish with this month's fill and then ask for a smaller dosage?
Cutting extended release makes it work differently- you may have different/more side effects, it might not work as well.

I'm sorry, but I can't tell you specifics because I don't know the actual axtended release mechanism- but I do know that extended release versus the 'regular' tends to have fewer side effects for many people and people tend to prefer it.

Also, it would be uneven in your system, as opposed to what you've been used to.

I hope I'm making sense.
Sorry if I'm not.

Anyway. It's not really a good idea. I know the side effects can get to you and one day it's like you just want them to stop NOW, but maybe you could hang on a little longer so you don't have to dump the rx and get a lower dosage?

LR

"...what you spend years building may be destroyed overnight.
Build anyway.

People really need help but may attack you if you do help them.
Help people anyway.

Give the world the best you have and you'll get kicked in the teeth.
Give the world the best you have anyway.”

― Kent M. Keith, The Silent Revolution: Dynamic Leadership in the Student Council"

 

 

Midway
 


#3 AirMarshall

AirMarshall

    Jumping the CB Shark

  • Member
  • Pip
  • 6686 posts

Posted 07 March 2007 - 10:19 AM

It doesn't look like the ER tabs can be split. I checked the PDR and looked at the tabs. They aren't scored and the literature doesn't mention being able to split them. If you did it would break the coatings that make it ER and you would have a sudden release of all the meds immediately.

You need to call your pdoc and discuss whats going on. If you need to go to a lower dose you may need to switch back to the standard release form.

Good luck.

am.

**My work is done.  Swimming for the nearest shore.**


#4 synthetic

synthetic

    Member

  • Banned
  • Pip
  • 682 posts

Posted 07 March 2007 - 11:43 AM

When I was titrating up on Depakote, my pdoc had me on 1250mg for a little while. It was two 500mg and one 250mg. Depending on your dosage, you could call your pdoc and ask for a rx for a lower dosage using a mix of 500mgs and 250mgs.

Dx: BPsomething, General Anxiety, Social Anxiety
Rx: DepakoteER 1500mg, Seroquel 800mg, Topamax 100mg, Klonopin PRN, Lovastatin 60mg for high cholesterol caused by Seroquel
Meds that are evil: Lexapro, Prozac, Wellbutrin, Lamictal
Meds that didn't work: Lithium, Lorazepam, Geodon

#5 Tenebrae

Tenebrae

    misanthropist tree hugger

  • Member
  • Pip
  • 572 posts

Posted 07 March 2007 - 05:01 PM

thanks for the info. when i asked my pdoc if we could try a lower dose she was like "no, we'll just try something else" and i am all, accck this WORKS, i don't want to try something else. if i have to live with the way it makes me its better than the alternative, but can't we just see if a lower dose works? she also told me she never heard of anyone having brain fog from depakote.

i am currently under the care of my gp, and looking for a new pdoc. my old one sucked eggs. but my gp won't make med adjustments, understandably, so i have to find a new pdoc for that. that's why i was hoping to do the halvesies thing to see if it worked before going crazy trying to find a new pdoc.

but it makes sense (and so do you Luna!) why i can't cut them in half.

thanks again. you all rock and stuff.
Vlad Tepes made some good points.
L'enfer, c'est les autres.

dx: all fucked up NOS

#6 scatty

scatty

    The only way out is through.

  • Member
  • Pip
  • 3955 posts

Posted 08 March 2007 - 12:19 AM

I wonder why he isn't willing to go down in dosage? I was toxic at 750 mgs and having all kinds of problems. They probably never heard of anyone getting brain fog from this is because she probably doesn't have many patients on the drug. If she's a GP she doesn't have the experience to really say how crazy meds work for mental illness anyway. Good luck finding a pdoc.

Dx:
Bipolar I & Anxiety.  Self diagnosed cunt.

My New (old) Meds: (previously these kept me the most stable)
Lithium ER 1350 mgs.
Lamictal 200 mgs.

Klonopin 2 mgs.

 

Practicing CBT, DBT, and ACT self-help therapy.

Crazy since the 80's!
 


#7 mejeba

mejeba

    pregnant with future mischief

  • Member
  • Pip
  • 378 posts

Posted 08 March 2007 - 03:11 PM

I had a version of "brain fog" on 1200 mg, spit am & pm. (1000 mg was bad, too). memory was shot, not understanding ppl, slow to respond...trying really hard but being incredibly stupid.

maybe that's not the kind of 'fog' you mean, though.

I didn't find that it controlled the "dysphoric hypomania" any more than a lower dose. I am now on 750 mg., pm with no side effects and I'm told I'm less irritable etc.

I hope you can find a new pdoc soon. my GP doesn't have a clue about anti-convulsanats for mood disorders, either.

edit- fuzzy on typing...

Edited by Apterix, 08 March 2007 - 03:15 PM.

"only two things are infinite, the universe and human stupidity, and I'm not sure about the former" Albert Einstein

"illusion is the first of all pleasures" Oscar Wilde



Bipolar II- rapid cycling; PTSD; Generalized Anxiety; OCD in form of obsessive distorted thoughts;

Lamictal- 250 mg; Wellbutrin XL- 300 mg; Sertraline- 200 mg; Clonazepam- prn; Ativan- prn

chucked: Celexa w/Lithium, Ritalin SR, Valproex Sodium (Epival/Depakote], Lithium

#8 Tenebrae

Tenebrae

    misanthropist tree hugger

  • Member
  • Pip
  • 572 posts

Posted 08 March 2007 - 05:13 PM

that's EXACTLY the kind of brain fog i mean!

but here's the kicker. it was my PDOC who had never heard of it as a side effect and who didn't want to try a lower dose, just wanted to try something else. that's why i switched to my gp, cuz my pdoc was clueless!

i have to get thru doing my taxes, and then i find a new pdoc. (i'll need my tax return to afford a pdoc since i don't have mental health insurance coverage)
Vlad Tepes made some good points.
L'enfer, c'est les autres.

dx: all fucked up NOS





The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.